07282017Headline:

Central Pennsylvania, Pennsylvania

HomePennsylvaniaCentral Pennsylvania

Email Jackie Fedeli Jackie Fedeli on LinkedIn Jackie Fedeli on Twitter Jackie Fedeli on Facebook
Jackie Fedeli
Jackie Fedeli
Contributor • (215) 985-0300

American Association for Justice Responds to Topamax Warning

4 comments

It was Ironic that we recently celebrated the Fourth Annual Purple Day, or Epilepsy Awareness Day, during the midst of an FDA warning on Epilepsy drug, Topamax, or Topiramate, advising that women taking the drug while pregnant are more likely to give birth to children with cleft lips or cleft palates.

It’s horrible that something engineered to control the disease of one individual can be the direct cause of the deformities of another. Why should women have to choose between caring for their own health versus the health of a potential unborn child. Is it a mother’s duty to protect her child at all costs? How can her child be properly cared for if she is not looking after her own health?

These questions demonstrate the trust we, as consumers, put in the pharmaceutical companies. Chemists engineer these drugs that we believe will help us deal with our ailments. Reasonably, we do not expect them to make us worse off than before treatment.

Last May, Ortho-McNeil pled guilty and was fined $6.14 million by the FDA for promoting Topamax to treat psychiatric disorders, without applying for any approval. There was no data from any well-controlled clinical trial to demonstrate that Topamax was safe and effective to treat any psychiatric conditions.

In Response to the children suffering with birth defects, as a result of their mothers treatingwith Topamax, the American Association for Justice is holding a teleseminar Wednesday April 6, 2011 at 2:00 pm–3:30 pm ET This interactive seminar is open to AAJ Plaintiff Members and AAJ Paralegals.

Pennsylvania Mass Tort Lawyer, Thomas Anapol, will be among the experienced faculty presenting on injuries, causation, and warnings.

As these attorneys embark on this litigation, one can only hope that their efforts will bring us closer to an outcome with more rigid protocols and safer medications.

4 Comments

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Christian Riffert, PharmD says:
    up arrow

    I believe that the potential for birth defects has been a listed adverse effect on this medication for years (since it came out?). Further, it can also interact with oral contraceptives so one would expect that an individual taking this medication would take extra precautions to avoid pregnancy. Nobody was forced to take this. The alternative is not having medications available b/c they all cause unintended consequences.

  2. Anon says:
    up arrow

    I know someone who has been taking this drug for years. After taking numorous other medications, nothing worked for her seizures. This did. Her child does not have a cleft palate, but craniofacial abnormalities, among many other birth defects. There are some who are not recognizing that there more than just cleft lip/palate as a birth defect.

  3. up arrow

    @Christian – True that all drugs have unintended consequences. Thus, there is a need for warnings! But let us not fool ourselves. It is _not_ true that the consequences of this drug were adequately warned for. There simply were not adequate warnings on Topamax. It was not until March 4, 2011 that the warning label was updated to reflect that the incidence of cleft palate was 21 times greater according to the data from the North American Anti-Epileptic Drug Registry, when compared to a background of no drug. And 3 times the rate when compared to other AEDs. This information is critically important for a doctor and patient to consider when weighing the risk benefit of a drug like this and in choosing this or alternative forms of treatment.

  4. up arrow

    @Anon – If your friend wants to learn more, they can feel free to contact me. There are other birth defects, not just cleft palate, that are related to anti-epileptic drugs.
    -Mike